Florida, 2017

Hail and Damaging Winds in Florida, June 1, 2017

June 1, 2017 · NWS JAX · 4 events in 1 county or zone

Isolated strong to severe storms developed during the afternoon under westerly steering flow and a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Isolated strong to severe storms developed during the afternoon under westerly steering flow and a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 1, 1:19 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 1, 1:19 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
219 PM EDT Thu Jun 1 2017

.NEAR TERM /This afternoon through Friday/...

This Afternoon/Evening...The sea breezes for the both the east
coast and west coast has been delayed this morning and early
afternoon have been delayed due the ample cloud cover preventing a
necessary thermal gradient between land and sea. However, the
thicker cirroform deck is starting to thin with more ample
sunshine this afternoon which will allow the sea breezes to move
in but at much later time this afternoon and early evening. There
is some weak convection over the Fl Panhandle that will slide
eastward through the mid to late afternoon and join up with a weak
front boundary across interior SE Georgia for our first
initiation of convection this mid afternoon. Also, the sea breezes
are forecast to move into the interior of SE Georgia and NE FL
and merge in the vicinity of highway 301. This convection along
the merger should blow back eastward toward the coastal counties
very late this afternoon into the early evening with westerly
steering wind aloft. Best rain chances will again favor the
eastern zones and have kept 40-60 percent from the highway 301
area to coastal Georgia and First Coast of Northeast Florida. Most
convective activity will move well offshore by mid evening with
POPS decreasing markedly with the loss of daytime heating.

Overnight...Given the above mentioned weak front over SE GA and
rich moisture will maintain a low chance of showers over our GA
zones late tonight into early Friday morning...and also included
patchy fog for this region. Southwest from the Gulf of Mexico will
lead to plenty of moisture advecting in overnight with some stray
showers with a clap or two thunder possible over the Suwanee
Valley during the pre-dawn hours. Lows will be in the upper 60s
interior SE GA and mid 70s along the coast.

Friday...High moisture continues to stream in from the Gulf will
maintain above normal precipitation chances to close out the
workweek. Mid and upper level flow will remain out of the west-
southwest, with the western precipice of Atlantic subtropical high
edges into the central part of the peninsula, keeping our low
level winds relatively light. We again expect mid and high level
cloud layers to disrupt surface heating that will likely delay and
perhaps weaken the strength of the sea breeze circulation
delaying their inland movement until mid to late afternoon.
Precipitable water values will be near 2.0 inches tomorrow across
NE FL and less so across SE GA. Have stratified POPs as a result
with numerous showers and thunderstorms across NE FL with low end
scattered POPS across SE Georgia. Maximums will higher (upper 80s)
across SE Georgia across interior SE Georgia and mid 80s across
NE Georgia will more rain induced cooling during the afternoon.

.SHORT TERM /Friday Night Through Saturday Night/...

The period begins with an upper level trough over the northeastern
conus, a ridge over the Northern Plains, and a shortwave over the
central Gulf of Mexico. A plume of deep moisture will extend north
and east from the Bay of Campeche, with precipitable water values
increasing to near 2 inches across northeast Florida and around
1.8 inches over southeast Georgia. The freezing level will
increase to near 14.5-15kft, and 500mb temps will warm to around
-8C. This warmer and more moist air aloft will significantly
lessen any hail threat, with more typical diurnally driven sea
breeze showers and storms developing in the afternoon.

Showers and storms will wind down Friday evening, with light winds
and mostly cloudy skies continuing overnight. Overnight lows will
be in the upper 60s to lower 70s. The shortwave over the Gulf will
move into central Florida on Saturday. A weak 850mb trough will be
located near the FL/GA border, and storms will focus south of this
region in the afternoon. The surface ridge axis will be located
across south central Florida, with another weak ridge north of the
region. Numerous showers and thunderstorms are expected across
northeast Florida in the afternoon, especially from I-10
southward, with lesser chances northward across southeast Georgia.
Highs are forecast to generally in the low/mid 80s across
northeast Florida due to cloud cover and storms developing, with
upper 80s across southeast Georgia. Light steering flow and moist
conditions will lead to slow moving storms, with a heavy rainfall
threat. Showers and storms will end by midnight, with quiet
conditions overnight. Overnight lows will be warm in the upper 60s
to lower 70s.

.LONG TERM /Sunday Through Thursday/...

Quasi-zonal flow aloft will prevail Sunday. An upper level trough
will begin to dig southeast on Monday across the Great Lakes,
through the mid Atlantic states and into the southeast. The
surface ridge axis will slide southward, with deep west southwest
flow across the region on Monday. Active sea breeze boundary
convection is forecast on Sunday across northeast Florida, with
the Gulf coast sea breeze especially active. Numerous convection
is forecast on Monday as the base of the trough moves towards the
region, especially towards the east coast in the deep west
southwesterly flow. The base of the trough will move into south
Georgia on Tuesday, and a cold front will approach the region
Tuesday night. Models diverge after this point, with the GFS
stalling the frontal boundary just south of the region on
Thursday. The ECMWF, on the other hand, brings an area of low
pressure through central Florida Tuesday night into Wednesday. The
low then helps push the front into south Florida. So, there is
lower confidence for rainfall chances on Wednesday and Thursday,
mainly for northeast Florida. Drier conditions are forecast for
southeast Georgia for the middle to end of the week. However, PoPs
will trend lower through the middle to end of the week than
earlier in the period. Temperatures are forecast to be near normal
through the period.

&&

.AVIATION...
Scattered to numerous showers and thunderstorms are expected to
develop this mid to late afternoon, with general time frame of
20-24z for best chances. Strong gusty winds and VSBY restrictions
in TSRA. Thunderstorms should be on the wane this mid evening for
coastal terminals. Winds will be light outside of convection. KGNV
may see some showers in the morning hours with moisture advection
from the Gulf Coast. Perhaps a clap of thunder toward daybreak.
The convection will delayed again tomorrow, and should be confined
to the mid afternoon to early evening Friday.

&&

.MARINE...
Ridge of high pressure south of the area will maintain southwest
flow at night near 10-15 kt and onshore flow near 10 kt in the
aftn due to the sea breeze. Seas mainly 1-3 feet. A similar
pattern is expected to persist through the weekend. Main hazards
will be scattered storms moving into the nearshore and offshore
waters mainly aftn to evening which will be capable of producing
strong gusty winds and frequent lightning. More persistent
offshore/southwest flow possible late Sunday through early next
week ahead of a cold front moving into the southeast states. No
headlines expected at this time.

Rip Currents: Mainly low risk of rip currents through Friday
though some bump in the swell activity could push the risk into
the low end moderate range.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  89  70  89 /  30  40  40  50
SSI  74  84  74  84 /  30  30  30  40
JAX  71  87  71  86 /  40  60  30  60
SGJ  71  85  71  83 /  40  60  50  60
GNV  70  86  70  85 /  20  60  40  70
OCF  71  85  71  85 /  20  60  40  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Cordero/Kennedy/McGinnis
Hazardous weather outlook, Jun 1, 1:15 PM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
215 PM EDT Thu Jun 1 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-021815-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
215 PM EDT Thu Jun 1 2017

...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND EARLY EVENING...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous afternoon and evening thunderstorms are
expected. Isolated, briefly strong to severe thunderstorm will be
possible. The strongest storms will be capable of damaging wind
gusts in excess of 50 mph...hail...very heavy rainfall...and
frequent lightning. Strongest storms are expected to be near and
east of Highway 301.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms are expected each afternoon
and evening through the weekend. A higher chance of thunderstorms
are expected Monday through Wednesday. Isolated strong to severe
thunderstorms are possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, if warnings are
issued, spotters are encouraged to activate in their area.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jun 1, 2:19 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
319 PM EDT THU JUN 1 2017

FLZ032-033-011945-
St. Johns FL-Clay FL-
319 PM EDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS AND
NORTHEASTERN CLAY COUNTIES UNTIL 345 PM EDT...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm over
Green Cove Springs, moving east at 15 mph.

Small hail and Wind gusts of 40 to 50 mph can be expected along with
possible minor damage.

Locations impacted include...
Green Cove Springs, Fruit Cove, World Golf Village, Fleming Island
and Switzerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 2995 8146 2994 8172 3010 8175 3012 8154
      3010 8154 3010 8149
TIME...MOT...LOC 1918Z 254DEG 14KT 3003 8168

ZIBURA
Special weather statement, Jun 1, 2:57 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
357 PM EDT THU JUN 1 2017

FLZ032-033-012030-
St. Johns FL-Clay FL-
357 PM EDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS AND EAST
CENTRAL CLAY COUNTIES UNTIL 430 PM EDT...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm over
World Golf Village, or 11 miles northwest of Saint Augustine, moving
east at 20 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
World Golf Village and Guana River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 2992 8164 3008 8153 3008 8134 2991 8131
TIME...MOT...LOC 1957Z 274DEG 16KT 2998 8146

ZIBURA
Special weather statement, Jun 1, 3:01 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
401 PM EDT THU JUN 1 2017

FLZ025-125-012045-
Inland Duval FL-Coastal Duval FL-
401 PM EDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DUVAL COUNTY UNTIL
445 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm over
Arlington, moving northeast at 20 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Arlington and San Marco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 3027 8167 3035 8167 3036 8152 3026 8152
TIME...MOT...LOC 2001Z 232DEG 18KT 3032 8158

ZIBURA
Local storm report, Jun 1, 3:26 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 PM EDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             DOWNTOWN JACKSONVILLE   30.33N 81.66W
06/01/2017  M0.50 INCH       DUVAL              FL   PUBLIC

            DIME-SIZED HAIL REPORTED IN THE DOWNTOWN JACKSONVILLE
            AREA.

&&

WCORLESS
Special weather statement, Jun 1, 3:33 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
433 PM EDT THU JUN 1 2017

FLZ033-037-012115-
St. Johns FL-Putnam FL-
433 PM EDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS AND
NORTHEASTERN PUTNAM COUNTIES UNTIL 515 PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Federal Point, or near Hastings, moving northeast at 10 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Saint Augustine, Hastings, Saint Augustine Beach, Federal Point,
Crescent Beach, Saint Augustine Shores, Butler Beach, Saint Augustine
South, Spuds and Anastasia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 2968 8122 2965 8151 2980 8163 2990 8144
      2990 8129
TIME...MOT...LOC 2033Z 243DEG 10KT 2977 8154

ZIBURA
Local storm report, Jun 1, 3:42 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 PM EDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     5 NE JACKSONVILLE BEACH 30.34N 81.33W
06/01/2017  M48 MPH          AMZ452             FL   MESONET

            THUNDERSTORM WIND GUST OF 48 MPH WAS MEASURED AT TERMINAL
            CHANNEL WITH WEATHERFLOW.

&&

WCORLESS

The radar

The Jacksonville radar (KJAX), 6 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Duval

When
June 1, 3:43 PM EST
Where
Duval County, 1.38 mi WSW of Oceanway
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.460, -81.650

Quarter size hail was reported near the intersection of Interstate 295 and Interstate 95.

Thunderstorm Wind, Duval

When
June 1, 3:44 PM EST
Where
Duval County, Oceanway
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.470, -81.630

A tree fell down onto a power line in Oceanway. The time of the damage was based on radar.

Thunderstorm Wind, Duval

When
June 1, 3:45 PM EST
Where
Duval County, 1.38 mi WSW of Oceanway
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.460, -81.650

Estimated wind gust of 60 mph near the intersection of Interstate 295 and Interstate 95.

Thunderstorm Wind, Duval

When
June 1, 4:00 PM EST
Where
Duval County, 1.38 mi N of Duval
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
30.500, -81.620

Thunderstorm wind gust of 60 mph was observed as well as dime size hail along Zachary Drive by an off-duty NWS employee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706077, 706102, 706078, 706080.